Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2002, 5:22 PM EST for Allen County, Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2002, 5:22 PM EST (22:22 UTC)
- Expired
- May 28, 2002, 6:20 PM EST
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:30 PM EST | Hail 0.88 | New Haven, IN | |
| May 28, 5:40 PM EST | Hail 0.75 | Ft Wayne, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 282222 SVRFWA INC003-282315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 519 PM EST TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN INDIANA * UNTIL 620 PM EST * AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF FORT WAYNE...MOVING NORTHEAST AT 20 MPH. ANOTHER THUNDERSTORM WAS ALSO MOVING INTO SOUTHERN ALLEN COUNTY...NORTH OF OSSIAN IN NORTHERN WELLS COUNTY. THIS STORM PRODUCED DIME SIZE HAIL IN OSSIAN AT 5 PM EST. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... FORT WAYNE HUNTERTOWN GRABILL SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4102 8529 4096 8506 4128 8487 4128 8518 FISHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:02 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, May 28, 1:02 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 102 PM EST TUE MAY 28 2002 MOIST...UNSTABLE AIRMASS TO REMAIN IN PLACE NEXT SEVERAL DAYS. FRONTAL BOUNDARY CURRENTLY LOCATED FROM NORTHERN MISSOURI INTO CNTRL IL TO CNTRL IN. CONVECTION CONTINUES TO FIRE ALONG AND NORTH OF THIS BOUNDARY. NONE OF THE MODELS ARE HANDLING AREAS OF CONVECTION VERY WELL ASSOCIATED WITH NUMEROUS WEAK S/WS MOVING THROUGH THE FLOW. THEY DO HOWEVER AGREE ON BOUNDARY MOVING SLOWLY NORTH TODAY AND TONIGHT INTO LOWER MI. LOOKS LIKE TONIGHT COULD BE DRY ACROSS THE CWA...BUT WITH PROXIMITY OF THE BOUNDARY...SEVERAL OUTFLOW BOUNDARIES AND AND WEAK S/WS TO CONTINUE SEE NO REASON TO DROP POPS. AM CONCERNED ABOUT LOCALLY HEAVY RAINFALL. THE CONVECTION THAT LEFT THE SE PART OF THE CWA THIS MORNING DROPPED 1 TO 3 INCHES IN MANY AREAS. STEERING WINDS WILL GENERALLY BE 10 TO 15 KTS...HINTING AT LOCAL FLOODING PROBLEMS AND MAYBE SOME TRAINING OF STORMS AS WEAK FLOW CONTINUES AND PRECIP WATER INCREASES TO 1.5 OR GREATER. WILL MAKE MENTION OF LOCALLY HEAVY RAIN FOR TNGT AND WEDS. HEAVY RAIN THREAT WILL CONTINUE FOR WEDS NGT AND THURSDAY...BUT MID LVL WINDS DO PICK UP SLIGHTLY TO REDUCE THE THREAT SOMEWHAT. AVN HAS BEEN SHOWING GOOD RUN-RUN CONSISTENCY WITH FROPA FRI MRNG. TIMING OF FRONT WILL BE CRITICAL TO PCPN COVERAGE...WITH DECENT OMEGA AND INSTABILITY SETTING UP ALONG THE FRONT FRI AFTN. H85 FRONT LOOKS TO MOVE THROUGH FIRST BETWEEN 12 AND 18Z...WITH SFC FRONT ON ITS HEELS. WILL KEEP 40 POPS GOING FRI BUT BUMP UP TO 50 POPS THURS NGT. MAIN THREAT AFTER MIDNIGHT...BUT WONT GET FANCY TIMING THINGS THAT FAR OUT. EXTENDED FORECAST... SOME DIFFERENCES IN THIS RUN FOR SUNDAY. MEDIUM RANGE MODELS AGREE ON HIGH OVER AREA FOR SAT BUT NOW MRF BRINGING WARM FRONT ACRS FA SUNDAY. 12Z AVN DEVELOPS RATHER STRONG S/W SAT NIGHT AND MOVES IT INTO AREA SUNDAY MORNING. NOT READY TO JUMP ON THIS FEATURE YET AS IT LOOKS TOO STRONG AND WELL EAST OF SFC LOW AND LOW LEVEL FLOW/CONVERGENCE AREA. WL NEED ANOTHER RUN OR TWO BEFORE INTRODUCING POPS SUNDAY WITH THIS FEATURE. ECMWF STILL SLOWER AND INDICATES LATE SUNDAY TIME FRAME. NO SIGNIFICANT CHANGE IN AIRMASS DURING EXTENDED...SO NO BIG CHANGES IN TEMPS ATTM. FRONT TO STALL OUT IN LOWER GREAT LAKES REGION SO CHC POPS INTO TUE. .IWX...NONE. FISHER/LASHLEY
In the hours before
Local storm report, May 28, 5:05 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EST TUE MAY 28 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM OSSIAN IN .75 INCH HAIL
05/28/02 WELLS REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.